Show Summary Details
Page of

Beta Blocker/Calcium Channel Blocker Overdose 

Beta Blocker/Calcium Channel Blocker Overdose
Chapter:
Beta Blocker/Calcium Channel Blocker Overdose
Author(s):

Christopher L. Cropsey

, and Patrick B. Knight

DOI:
10.1093/med/9780190226459.003.0088
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2020. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 26 February 2020

Beta blocker and calcium channel blocker overdose is a rare perioperative complication that manifests with symptoms of altered mental status, hypotension, bradycardia, and cardiovascular collapse. Although the clinical presentation is often similar, the underlying pathophysiology can differ between either cardiogenic or vasodilatory shock. Standard therapies such as calcium administration or beta-adrenergic agonists may be effective but often require much higher doses than normal. The evidence for targeted therapies, such as high-dose insulin infusion and glucagon, is mixed, but these should be considered. Refractory toxicity may require advanced lifesaving measures such as intra-arterial balloon counterpulsation or extracorporeal membrane oxygenation. If prompt cardiovascular support can be achieved, patient outcomes are generally very positive.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.